Hamilton ER staff, paramedics told to wear masks for deadly carfentanil
The animal tranquilizer hasn't shown up in Hamilton yet, but doctors expect it will - even tiny amounts lethal
Carfentanil hasn't shown up yet in Hamilton, but emergency rooms and paramedics are getting ready for it and being given specific instructions on how to protect themselves.
Its extreme potency means they have to be protected from exposure to it through their skin or inhalation. Emergency room staff have been directed to wear face shields, masks, double gloves and a gown when interacting with a patient suspected of using carfentanil.
This is one kind of a drug where we're actually worried about our own staff.- Dr. Bill Krizmanich, Hamilton Health Sciences
Those precautions extend to how patients' clothes are discarded (double-bagged) and how the patient is washed (with cool, not warm, water).
The steps are similar to the ones doctors would take if they were dealing with a contagious airborne disease like tuberculosis or a patient who had been exposed to industrial chemicals.
Powerful animal tranquilizer
"This is one kind of a drug where we're actually worried about our own staff," said Dr. Bill Krizmanich, chief of emergency medicine for Hamilton Health Sciences.
It's hard to overestimate how scary carfentanil is. It's an animal tranquilizer being mixed with heroin and other street drugs and has led to deaths in western Canada.
It was never intended for humans – more like animals the size of elephants. It's 10,000 times stronger than heroin. Tiny amounts of the drug can knock a person out and dangerously alter their breathing.
"We have every expectation that it's going to hit the streets in Hamilton," he said.
"A few grains of sand amount of carfentanil could certainly render somebody unconscious and render lung depression," Krizmanich said.
- READ MORE: Hamilton LHIN has most opioid overdose deaths in province over 5 years
- READ MORE: She found her son dead of an overdose — now she wants safer injection sites
The available NarCan or naloxone kits that users and their loved ones are urged to have on hand in case of overdose aren't any match for carfentanil.
"Carfentanil is notorious for being very aggressive," Krizmanich said.
It would take more than 10 milligrams – or several kits' worth – of naloxone to reverse the effects of carfentanil.
But the tricky part is that, for paramedics, responding to calls of overdoses with "decreased level of consciousness" from other drugs, including fentanyl, is not an uncommon event.
"It would be difficult to don [personal protective equipment] for every patient," Krizmanich said. So the rule of thumb now is to wear the protective gear if the patient does not respond to naloxone, he said.
"We're erring on the side of caution," he said.